Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 16, 2023, 9:49 PM EDT for Granville County, Person County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2023, 9:49 PM EDT (01:49 UTC)
- Expired
- May 16, 2023, 10:56 PM EDT
- In force
- 67 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Granville County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 95 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.0
The text
As transmitted.
158
WGUS52 KRAH 170149
FFWRAH
NCC077-145-170500-
/O.NEW.KRAH.FF.W.0004.230517T0149Z-230517T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
949 PM EDT Tue May 16 2023
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Northern Granville County in central North Carolina...
Northern Person County in central North Carolina...
* Until 100 AM EDT.
* At 949 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Roxboro, Concord, Stovall, Mayo Reservoir, Bethel Hill, Hyco Lake,
Hyco Marina, John H Kerr Reservoir and Tungsten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3644 7914 3654 7914 3654 7847 3652 7847
3651 7850 3642 7851
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CBL1 follow-up statement
297
WGUS72 KRAH 170256
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1056 PM EDT Tue May 16 2023
NCC077-145-170306-
/O.CAN.KRAH.FF.W.0004.000000T0000Z-230517T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Granville NC-Person NC-
1056 PM EDT Tue May 16 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN GRANVILLE AND
NORTHERN PERSON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3644 7914 3654 7914 3654 7847 3652 7847
3651 7850 3642 7851
$$
CBLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 16, 8:25 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 16, 8:25 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 825 PM EDT Tue May 16 2023 .SYNOPSIS... A cold front will move through overnight, bringing unsettled weather through tonight as the front crosses the region. This front will push to our south on Wednesday as high pressure begins to build in from the north, resulting in less humid and slightly cooler weather for late week. && .NEAR TERM /THROUGH TONIGHT/... As of 825 PM Tuesday... ...Severe Thunderstorm Watch continues through 1000 PM for the northern part of the region... A couple of supercells continue along the NC/VA border, out ahead of the developing line of thunderstorms over the Foothills with the cold front. Increasing low level wind shear out ahead of the developing line suggests a continuation of severe wind and even hail potential arriving in the Triad very shortly and continuing along the NC/VA border for several more hours. The line should weaken some with increasing CINH as it approaches the Triangle Area given the latest CAMS. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 125 PM Tuesday... Skies will clear from north to south Wednesday as cold front settles across South Carolina. As the front stalls to the south a few lingering showers are possible in the far southern portions of the FA. Pops have been trending drier, but still held onto low slight chance PoPs for Wednesday during the day for the southern portion of the Sandhills and the southern portion of the Coastal Plain. Northerly winds 5-10mph will start the day off before veering to a more easterly wind overnight. Gusts over night near the SC border could be up to 25 mph as surface high pressure over PA influences the area. Temperatures will be noticeably cooler than today as we will see dew points in the 50s everywhere by the afternoon. High temperatures will be in the upper 70s and low 80s north, to mid 80s south. .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 200 PM Tuesday... Surface high pressure over New England Thursday will slowly shift offshore Thursday afternoon. When the influence of the surface high weakens the the stalled front across South Carolina could bring showers into the far southern portion of the FA, although most recent models have held most of the precip to the south. For now trending drier for Thursday, but low slight chance PoPs remain in the forecast. The boundary across south Carolina will begin to push southeast late Thursday. With the increase of low level moisture and northeasterly flow in the mid levels, a weak mid level low pressure system could develop off the SC/NC coast by early Friday morning. The GFS has the low pressure off shore enough where Central NC will see minimal impact Friday afternoon where as the ECMWF model has a larger low pressure system with some impacts for the Central NC. For now, went with a blend of the two with slight chance PoPs along and east of I95 corridor for Friday afternoon and evening. A brief lull will occur Saturday as the disturbance moves up along the Mid- Atlantic coast and a cold front moves into the Mid-Atlantic from the west. A cold front associated with a mid level low pressure over the Great Lakes region will sweep across the Mid-Atlantic Friday and Saturday. However, the timing and coverage Central NC will see is uncertain as models diverge from each other beginning Saturday morning. For now kept PoPs around 30 percent for Saturday and into Sunday morning as the cold front moves across the region. By Sunday night, all of Central NC is expected to be dry as high pressure from the west begins to build into the region for Monday and Tuesday. Highs over the weekend and into early next week will be in the low 80s north to mid 80s in the south. Lows will be in the mid to upper 50s with areas to the south near 60. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 145 PM Tuesday... Aside from MVFR ceilings at KINT this afternoon, VFR conditions will continue for the next few hours. SHRA and TSRA will develop across the north and west later this afternoon through early tonight and push E/SE through the period. Sub-VFR conditions are expected in low ceilings, and reduced VIS in downpours. Gusty and erratic winds are expected near storms, along with strong up/downdrafts and frequent lightning. Conditions will begin to improve as storms exit the area late tonight, however MVFR ceilings are possible by daybreak. Winds shift north to northeast Wed morning. Beyond 18z Wed: VFR conditions should develop Wed, however low stratus may generate sub-VFR conditions at times overnight through the end of the week. An approaching front may bring sub-VFR conditions in showers and storms late Saturday through Sunday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield/JJT NEAR TERM...Badgett SHORT TERM...CA LONG TERM...CA AVIATION...JJT
Hazardous weather outlook, May 16, 6:54 PM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 654 PM EDT Tue May 16 2023 NCZ042-073>078-083>086-088-089-172300- Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 654 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A few strong to severe thunderstorms are possible late this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>028-038>041-043-172300- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Wilson- 654 PM EDT Tue May 16 2023 ...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 16, 7:14 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG 5 SSW BETHEL HILL 36.44N 78.90W
05/16/2023 PERSON NC UTILITY COMPANY
POWER OUTAGE DUE TO FALLEN TREES ON UTILITY
EQUIPMENT.
&&
NTLLocal storm report, May 16, 8:44 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
844 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND DMG 2 W BETHEL HILL 36.50N 78.92W
05/16/2023 PERSON NC TRAINED SPOTTER
MULTIPLE TREES REPORTED DOWN NORTH OF
ROXBORO, NC NEAR BETHEL HILL SCHOOL RD AND
HWY 501N.
&&
NTLLocal storm report, May 16, 8:46 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
846 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 2 W BETHEL HILL 36.50N 78.92W
05/16/2023 E1.25 INCH PERSON NC TRAINED SPOTTER
LARGE HAIL REPORTED NORTH OF ROXBORO, NC
NEAR BETHEL HILL SCHOOL RD AND HWY 501N.
&&
NTLSpecial weather statement, May 16, 8:56 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
856 PM EDT Tue May 16 2023
NCZ007-008-170145-
Person NC-Granville NC-
856 PM EDT Tue May 16 2023
...Strong thunderstorms will impact portions of Person and
northwestern Granville Counties through 945 PM EDT...
At 856 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Boston to near Semora to near
Mayfield. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roxboro, Concord, Stovall, Bethel Hill, Hyco Lake, Mayo Reservoir,
Hyco Marina and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
&&
LAT...LON 3643 7857 3630 7915 3654 7914 3654 7849
TIME...MOT...LOC 0056Z 277DEG 38KT 3673 7895 3654 7914 3654 7954
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NTLLocal storm report, May 16, 9:02 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
902 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND DMG 3 NE WINSTON-SALEM 36.13N 80.23W
05/16/2023 FORSYTH NC 911 CALL CENTER
NUMEROUS TREES REPORTED DOWN THROUGHOUT
FORSYTH COUNTY.
&&
NTLSpecial weather statement, May 16, 9:44 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
944 PM EDT Tue May 16 2023
NCZ008>011-026-027-170245-
Nash NC-Franklin NC-Vance NC-Warren NC-Halifax NC-Granville NC-
944 PM EDT Tue May 16 2023
...A cluster of strong thunderstorms will impact portions of Vance,
Warren, northeastern Nash, northeastern Granville, Halifax and
northeastern Franklin Counties through 1045 PM EDT...
At 944 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Henderson, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke Rapids, Henderson, Oxford, Warrenton, Halifax, Norlina,
Littleton, Enfield, Weldon and Whitakers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
&&
LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
3648 7764 3645 7763 3642 7759 3642 7756
3640 7754 3637 7755 3634 7759 3630 7756
3614 7767 3615 7768 3615 7770 3608 7773
3632 7864 3654 7853 3654 7790
TIME...MOT...LOC 0144Z 276DEG 41KT 3645 7845
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NTLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:23 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 37 min |
| May 16, 8:32 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person, Vance | 43 min |
| May 16, 8:54 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 36 min |
| May 16, 8:56 PM EDT | Special Weather Statement | RAH | Person | 49 min |
| May 16, 9:14 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person, Vance | 46 min |
| May 16, 9:29 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange | 35 min |
| May 16, 9:44 PM EDT | Special Weather Statement | RAH | Halifax, Vance, Warren | 61 min |
| May 16, 9:57 PM EDT | Special Weather Statement | RAH | Davidson | 48 min |
| May 16, 10:06 PM EDT | Special Weather Statement | RAH | Orange | 39 min |
| May 16, 10:51 PM EDT | Special Weather Statement | RAH | Johnston, Nash, Wake | 54 min |
| May 16, 11:04 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Johnston, Nash, Wake, Wilson | 41 min |
| May 16, 11:07 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Vance, Warren | 2 hr |
| May 16, 11:10 PM EDT | Special Weather Statement | RAH | Anson, Lee, Montgomery, Moore, Richmond | 65 min |
| May 16, 11:31 PM EDT | Areal Flood Advisory | RAH | Chatham, Harnett, Johnston, Lee, Moore, Randolph and 1 more | 3 hr |
| May 16, 11:42 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Johnston, Nash, Wayne, Wilson | 37 min |
| May 16, 11:49 PM EDT | Special Weather Statement | RAH | Harnett, Lee, Moore, Richmond | 56 min |
| May 16, 11:58 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Johnston, Lee, Wake | 47 min |
| May 17, 12:39 AM EDT | Special Weather Statement | RAH | Johnston, Wayne | 66 min |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.